Alert archive / North Dakota / Severe Thunderstorm Warnings in 2015

Severe Thunderstorm Warning 50, NWS Grand Forks, ND

July 8, 2015Walsh County, North Dakota

NWS Grand Forks, ND issued this severe thunderstorm warning at Jul 8, 2015, 6:00 PM CDT for Walsh County, North Dakota. It was in force for 44 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 8, 2015, 6:00 PM CDT (23:00 UTC)
Expired
Jul 8, 2015, 6:44 PM CDT
In force
44 min
Issued by
NWS Grand Forks, ND
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

County Walsh County, ND

The radar

The Fargo/Grand Forks radar (KMVX), 84 km from the middle of the area, began a volume at 23:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 8, 6:00 PM CDTHAIL 12 Nw Minto, NDREPORTED NEAR THE INTERSECTION OF 15A AND HWY 81.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 0 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 12:00Z, 11.0 hours before the alert went out and 297 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 12:00Z on 2015-07-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 18 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 12:00Z on 2015-07-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 9 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
18 J/kg
Mixed-layer CIN
-138 J/kg
Mixed-layer LCL
825 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
9 m²/s²
0-3 km storm-relative helicity
44 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

932 
WUUS53 KFGF 082300
SVRFGF
NDC099-090000-
/O.NEW.KFGF.SV.W.0050.150708T2300Z-150709T0000Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
600 PM CDT WED JUL 8 2015

THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN WALSH COUNTY IN NORTHEASTERN NORTH DAKOTA...

* UNTIL 700 PM CDT

* AT 600 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED OVER MINTO...OR
  NEAR GRAFTON...MOVING SOUTHEAST AT 15 MPH.

  HAZARD...QUARTER SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...DAMAGE TO VEHICLES IS EXPECTED. 

* THIS SEVERE THUNDERSTORM WILL BE NEAR...
  MINTO AROUND 605 PM CDT.
  ARDOCH AROUND 625 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4831 9755 4836 9737 4820 9717 4820 9750
TIME...MOT...LOC 2300Z 317DEG 15KT 4832 9738 

HAIL...1.00IN
WIND...<50MPH
 
$$

DTR
2 follow-up statements
929 
WWUS53 KFGF 082320
SVSFGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
620 PM CDT WED JUL 8 2015

NDC099-090000-
/O.CON.KFGF.SV.W.0050.000000T0000Z-150709T0000Z/
WALSH ND-
620 PM CDT WED JUL 8 2015

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM CDT
FOR SOUTHEASTERN WALSH COUNTY...

AT 619 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 2 MILES SOUTH OF MINTO...OR 15
MILES SOUTH OF GRAFTON...MOVING SOUTHEAST AT 15 MPH.  STORM IS WEAKENING BUT STILL 
MAY BE CAPABLE OF PRODUCING HAIL TO 1 INCH.  

HAZARD...QUARTER SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...DAMAGE TO VEHICLES IS EXPECTED. 

THIS SEVERE STORM WILL BE NEAR...
  ARDOCH AROUND 635 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4831 9755 4836 9737 4820 9717 4820 9750
TIME...MOT...LOC 2319Z 324DEG 12KT 4827 9733 

HAIL...1.00IN
WIND...<50MPH
 
$$
DTR
741 
WWUS53 KFGF 082344
SVSFGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
644 PM CDT WED JUL 8 2015

NDC099-082353-
/O.CAN.KFGF.SV.W.0050.000000T0000Z-150709T0000Z/
WALSH ND-
644 PM CDT WED JUL 8 2015

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN WALSH COUNTY IS
CANCELLED...
        
THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE AREA INTO 
NORTHEASTERN GRAND FORKS COUNTY. THEREFORE THE WARNING HAS BEEN 
CANCELLED.  THE REMAINING SHOWERS AND THUNDERSTORMS IN THE SOUTHERN 
PART OF THE COUNTY ARE NON-SEVERE. 

LAT...LON 4831 9755 4836 9737 4820 9717 4820 9750
TIME...MOT...LOC 2341Z 317DEG 15KT 4819 9722 

$$

DTR

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 8, 2:51 PM CDT, 3 hours 9 minutes earlier.

Area forecast discussion, Jul 8, 2:51 PM CDT, 3 hours 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
251 PM CDT WED JUL 8 2015

.SHORT TERM...(THIS EVENING THROUGH THURSDAY NIGHT)
ISSUED AT 250 PM CDT WED JUL 8 2015

THE MAIN CHALLENGE WILL BE CONVECTION THIS AFTERNOON INTO EARLY
EVENING...THEN TEMPS. MODELS ARE IN GOOD OVERALL AGREEMENT...WITH
THE GFS HAVING A GOOD HANDLE ON INSTABILITY.

FOR LATE THIS AFTERNOON AND TONIGHT...THERE COULD BE SOME
SCATTERED CONVECTION THAT SHOULD WEAKEN QUICKLY AROUND SUNSET.
CAN/T RULE OUT A STRONG STORM OR TWO...BUT IT APPEARS THAT
INSTABILITY MAY NOT BE HIGH ENOUGH FOR AN ORGANIZED SEVERE THREAT
WITH LOW CONVECTIVE TEMPS. ANY CONVECTION WILL BE GONE AROUND
3Z...AND HAVE TRENDED POPS THIS WAY. PATCHY FOG CAN/T BE RULED OUT
LATER TONIGHT...AND BUFKIT INDICATES FOG IS FAVORED IN ALL BUT THE
NORTHWEST. WE WILL ADD SOME PATCHY FOG ALL AREAS EXCEPT THE DVL
BASIN 8-13Z.

FOR THU....EXPECT A DRY AND WARM DAY WITH MID LEVEL TEMPS WARMING
AND A BUILDING SHORTWAVE RIDGE. THERE SHOULD BE PLENTIFUL SUNSHINE
AS WELL...AND A NICE SUMMER DAY IS EXPECTED.

.LONG TERM...(FRIDAY THROUGH WEDNESDAY)
ISSUED AT 250 PM CDT WED JUL 8 2015

ON FRIDAY...EVEN WARMER AIR ALOFT WILL MOVE OVER THE REGION. THE
ONLY THING THAT COULD LIMIT TEMPS IS IF SMOKE RETURNS TO THE
REGION. THEREFORE...HAVE KEPT HIGHS IN THE MID 80S FOR THE MOST
PART...BUT IF THERE IS NO SMOKE IT COULD BE AROUND 90.

FOR SAT...THE THREAT FOR SHOWERS AND STORMS WILL SLOWLY SPREAD
FROM WEST TO EAST. THE HUMIDITY WILL INCREASE WITH PWATS RISING
OVER 1.5 INCHES...ALONG WITH PLENTY OF INSTABILITY. ANY
CONVECTION SHOULD REMAIN ELEVATED THOUGH WITH NO REAL SFC
BOUNDARY...BUT WILL CONTINUE WITH THE LOW POPS MAINLY VALLEY WEST
BY SAT AFTERNOON. IT WILL BE WARM AND IF THERE IS SMOKE AIR
QUALITY COULD BECOME AN ISSUE ONCE AGAIN.

.EXTENDED (SATURDAY NIGHT-WEDNESDAY)...NOT MUCH CHANGE FROM PREVIOUS
THINKING REGARDING THIS PERIOD. SUNDAY SHOWS THE STRONGEST SIGNAL
FOR THUNDERSTORM POTENTIAL WITH A SHORTWAVE IN THE AREA...ALTHOUGH
DEEP LAYER SHEAR APPEARS RELATIVELY WEAK AND UNSURE HOW
WIDESPREAD/STRONG STORMS WILL BE. THE REMAINDER OF THE PERIOD WILL
BE WITHIN UPPER LEVEL RIDGE TRANSITIONING TO SW FLOW ALOFT. ALTHOUGH
THE MODEL BLEND SOLUTION GIVES THUNDER CHANCES EVERY DAY...BEST
CHANCES PROBABLY MORE TOWARD MID-WEEK. TEMPERATURES WILL BE SLIGHTLY
ABOVE NORMAL VALUES.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z THURSDAY AFTERNOON)
ISSUED AT 1215 PM CDT WED JUL 8 2015

THUNDER CHANCES THIS AFTERNOON WILL BE THE MAIN AVIATION
CONCERN. LINE OF STORMS EXPECTED TO DEVELOP NEAR KDVL EARLY
AFTERNOON...THEN TRANSITION EAST AND DISSIPATE BY EVENING. COVERAGE
WILL REMAIN ISOLD-SCATTERED AND UNCERTAIN THEY WILL ACTUALLY AFFECT
AIRPORTS (KEPT VCTS). OTHERWISE...VFR CONDITIONS EXPECTED.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...NONE.
MN...NONE.
&&

SHORT TERM...DK
LONG TERM...TG/DK
AVIATION...TG
Hazardous weather outlook, Jul 8, 9:50 AM CDT, 8 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
950 AM CDT WED JUL 8 2015

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-091500-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON-
GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-
RICHLAND-WESTERN WALSH COUNTY-
950 AM CDT WED JUL 8 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON
AND EVENING IN NORTHEAST NORTH DAKOTA INTO NORTHWEST MINNESOTA. A
FEW STORMS COULD BE STRONG TO LOCALLY SEVERE WITH LARGE HAIL AND
DAMAGING WINDS NEAR STRONGER .

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE COULD BE SOME SCATTERED THUNDERSTORMS SATURDAY AND SUNDAY IN
THE NORTHERN PLAINS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.

DK

In the hours before

Special weather statement, Jul 8, 3:43 PM CDT, 2 hours 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
343 PM CDT WED JUL 8 2015

NDZ016-054-082115-
EASTERN WALSH COUNTY ND-WESTERN WALSH COUNTY ND-
343 PM CDT WED JUL 8 2015

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN WALSH COUNTY UNTIL 415 PM
CDT...

AT 343 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
ADAMS...OR 23 MILES SOUTHEAST OF LANGDON...MOVING EAST AT 15 MPH.

NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

THIS STRONG THUNDERSTORM WILL BE NEAR...
  ADAMS AROUND 355 PM CDT.
  EDINBURG AROUND 415 PM CDT.

LAT...LON 4854 9800 4850 9773 4825 9788 4841 9826
      4854 9818
TIME...MOT...LOC 2043Z 288DEG 13KT 4847 9812

TG
Local storm report, Jul 8, 5:26 PM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
526 PM CDT WED JUL 08 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0517 PM     HAIL             4 N GRAFTON             48.47N 97.40W
07/08/2015  E1.00 INCH       WALSH              ND   STORM CHASER

            QUARTER SIZE HAIL CURRENTLY FALLING ON COUNTY ROAD 9

&&

GGUST
Local storm report, Jul 8, 5:43 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
543 PM CDT WED JUL 08 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0525 PM     HAIL             2 E GRAFTON             48.42N 97.36W
07/08/2015  E1.00 INCH       WALSH              ND   TRAINED SPOTTER

            1 INCH HAIL REPORTED NEAR THE GRAFTON AIRPORT. SOME CROP
            DAMAGE ALSO REPORTED.

&&

GGUST
Local storm report, Jul 8, 5:57 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
557 PM CDT WED JUL 08 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0540 PM     HAIL             1 E GRAFTON             48.42N 97.38W
07/08/2015  E1.00 INCH       WALSH              ND   PUBLIC

            VIA SOCIAL MEDIA

&&

GGUST

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 8, 3:43 PM CDTSpecial Weather StatementFGFWalsh32 min
Jul 8, 4:51 PM CDTSevere Thunderstorm WarningFGFPembina, Walsh39 min
Jul 8, 5:30 PM CDTSevere Thunderstorm WarningFGFWalsh41 min
Jul 8, 6:41 PM CDTSpecial Weather StatementFGFGrand Forks34 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2015Every severe thunderstorm warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.